Aortocaval fistula is a rare complication of ruptured abdominal aortic aneurysm (AAA), and patients with an aortocaval fistula show multiple symptoms. We report an 87-year-old man who was diagnosed as having an AAA with aortocaval fistula and who developed refractory hypotension after induction of anesthesia. Following a phenylephrine injection for slight hypotension induced by anesthetic induction, he developed severe hypotension and bradycardia, and his skin became cyanotic. Vasopressor agents had no immediate effect on the hypotension, but blood pressure gradually increased in about 30 min with continuous infusion of dopamine and noradrenaline. Transesophageal echocardiography (TEE) showed right ventricle (RV) hypokinesis and massive tricuspid regurgitation (TR). Central venous pressure (CVP) showed a remarkably high value. After the repair of the aortocaval fistula, the hemodynamics became stable, RV motion was improved, TR was reduced, and CVP became normal. Anesthetic management of the repair of an aortocaval fistula is very difficult. The hemodynamics changed dramatically throughout anesthesia in our patient with this disorder, even though low-dose anesthetics were used. For the successful treatment of this disorder, preparation for the operation is required before the induction of anesthesia, and urgent closure of the fistula is necessary after the induction of anesthesia. TEE is a useful tool for monitoring hemodynamics in such patients.
All Science Journal Classification (ASJC) codes
- Anesthesiology and Pain Medicine